|Unsure If I should switch Meds
Jul 4, 2005
I moved to the east coast about a year ago and I am still not able to see a infectious disease doctor as they are not taking new patients. I have been going to a general clinic for lab testing. My latest test results indicate a cd4 count of 900 and vl of 1900. I am currently on epivir and zerit and have been taking the same medication for about 8 years. These are the only meds I have ever been on. One of the doctors at the clinic now wants to add Viread and remove the zerit as tests indicate I am resistant to the zerit but not the epivir. Must my vl always be undetectable? Could I benefit from a drug holiday?
Response from Dr. Sherer
About one half of physicians who treat people living with HIV are infectious disease specialists, and the other half are general internists or family physicians who have become HIV specialists over time by concentrating on the care of these patients. You may be able to meet your need for an experienced HIV clinician without requiring access to an infectious disease specialist, which in some HMOs and other payment plans are often difficult to access, as you suggest. You might try contacting the prominent HIV advocacy groups in your region with this question in an effort to find an experienced HIV physician or clinician.
It is unusual for a patient in this era to only be taking two ART medications, and particularly 2 NRTIs (stands for nucleoside reverse transcriptase inhibitors) as you have been doing. From your description, it is possible that you are on a 3d medication as well, but I will answer with the understanding that you are only taking Epivir and Zerit at present.
It is also unusual for this less-than-optimal regimen to be successful at maintain viral suppression. This happened in 5-10% of patients in the two NRTI era in clinical trials comparing two to three drug regimens, and was usually limited to patients with higher CD4 cell counts and viral loads below 10,000 at baseline. So it may be that you had low viral loads and higher CD4 cells when you began therapy.
The current HHS guidelines, and other guidelines as well, advise against using a 2 NRTI regimen because of its well-documented sub-optimal potency. The usual consequence of its use is virologic failure and progressive drug resistance, as you suggest you now have.
The use of tenofovir in a second line regimen after the failure of Zerit (stavudine) can be reasonable, depending on the exact mutations observed in the genotype.
I would not favor the continued use of a 2 NRTI regimen alone, however, for the above reasons. The guidelines advise specifically against them for a reason.
As your CD4 cell count is 900, another option is to take a temporary drug holiday and allow your CD4 cell count to fall slowly, with the understanding that you would resume ART if and when they approached the level of 350 cells/ml, or a similar level that you and your doctor choose.
If and when you resume ART, I would advise that you and your doctor follow the guidelines and institute a 3 drug regimen with drugs that, based on your last resistance test, are likely to be active. I would also recommend that this regimen include another class of drugs besides the NRTIs, namely an NNRTI (Sustiva or Viramune) or a protease inhibitor.
As always, there may be important information in your case that I lack, so I advise that you talk with your doctor about these issues.
undetectable viral load, declining cd4s
- Painful Urination After Handjob Worried I Have HIV
- White Bumps On Penis After Oral Sex Form Sex Worker What Are The Chances Of HIV
- White Discharge After Oral Sex With No Protection Does It Mean I Have HIV
- Can Blood Work Tell If Had Hep B Vaccine?
- Can You Get Genital Warts In Your Mouth?
- Causes Of Vaginal Bleeding After Sex
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.